Texas, 2011Wildfire in Texas, August 3 to 7, 2011
August 3 to 7, 2011 · NWS SJT · 3 events in 3 counties and zones
Plenty of fuels, extremely dry and hot weather and breezy south winds produced near critical fire weather conditions in early August. As a result of these weather conditions, a few smaller size wildfires erupted across West Central Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of fuels, extremely dry and hot weather and breezy south winds produced near critical fire weather conditions in early August. As a result of these weather conditions, a few smaller size wildfires erupted across West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 3, 12:10 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 3, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
110 PM CDT WED AUG 3 2011
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR TO CONTINUE ACROSS THE TERMINALS THE NEXT 24 HOURS. COULD
SEE AN ISOLATED SHOWER OR THUNDERSTORM AT JUST ABOUT ANY TAF SITE
LATE THIS AFTERNOON THROUGH EARLY EVENING...BUT DUE TO LIMITED
COVERAGE WILL ONLY INCLUDE CB GROUPS OVER THE TERMINALS AFTER 21Z.
ANY CONVECTION THAT MANGES TO DEVELOP WILL QUICKLY DISSIPATE AFTER
SUNSET. WINDS WILL REMAIN LIGHT SOUTH TO SOUTHEAST THROUGH THE
FORECAST PERIOD.
&&
.PREV DISCUSSION... /ISSUED 640 AM CDT WED AUG 3 2011/
DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
AVIATION...
EXPECTING VFR CONDITIONS OVER THE NEXT 24 HOURS. LIGHT SOUTH
WINDS THIS MORNING WILL INCREASE AND TURN MORE SOUTHEASTERLY
AROUND 18Z TODAY. WE WILL SEE SOME SCATTERED CLOUDS AT AROUND 10
THSD FEET DURING THE AFTERNOON HOURS...BUT NOT EXPECTING ANY
ISOLATED THUNDERSTORMS THIS AFTERNOON. WINDS WILL AGAIN DECREASE
AFTER 00Z TONIGHT. 20
PREV DISCUSSION... /ISSUED 335 AM CDT WED AUG 3 2011/
SHORT TERM...
TEMPERATURES WERE A FEW DEGREES WARMER AREA WIDE ON TUESDAY REACHING
INTO THE 102-107 DEGREE RANGE. THIS WAS DUE TO SLIGHTLY DRIER
SURFACE DEW POINT VALUES...WHICH ACTUALLY DROPPED INTO THE UPPER 40S
ACROSS WESTERN AREAS DURING THE AFTERNOON HOURS. SIMILAR CONDITIONS
TODAY WITH PARTLY CLOUDY SKIES AND DEWPOINT VALUES DROPPING AT LEAST
INTO THE LOWER 50S FOR WESTERN AREAS WILL ALLOW ANOTHER VERY HOT DAY
AND SIMILAR TEMPERATURES. RECORD HIGHS AT ABILENE AND SAN ANGELO ARE
111 FOR BOTH SITES...AND WE ARE NOT EXPECTED TO APPROACH THESE
NUMBERS TODAY. WILL GO AHEAD AND CONTINUE THE HEAT ADVISORY THROUGH
THE EVENING HOURS WITH EXPECTED HOT TEMPERATURES. HOWEVER...WILL NOT
EXTEND THE HEAT ADVISORY THROUGH TONIGHT AS WITH RELATIVE HUMIDITY
VALUES FALLING INTO THE TEENS...HEAT INDEX VALUES OF 105 HAVE BEEN
HARD TO REACH...AND OTHER LOCATIONS IN THE ADVISORY HAVE BEEN
FALLING TO LESS THAN 75 DEGREES OVERNIGHT.
WE DID SEE A MANAGE TO SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE CONCHO VALLEY AND SOUTHERN BIG COUNTRY AREAS DURING THE
LATE AFTERNOON AND EVENING HOURS TUESDAY. THIS WAS LIKELY DUE TO A
SWATH OF SLIGHTLY ELEVATED MID LEVEL MOISTURE MOVING WEST ACROSS THE
AREA DURING THE AFTERNOON HOURS. DRIER ARI IS MOVING IN FROM THE
EAST IN THE MID LEVELS TODAY...AND THIS WILL LIMIT OUR CHANCES FOR
ANY ISOLATED CONVECTION FOR WEDNESDAY AFTERNOON AND EVENING.
THEREFORE WILL GO WITH A DRY FORECAST FOR TODAY ACROSS THE AREA.
20
LONG TERM...
THE CANTANKEROUS SUBTROPICAL RIDGE WILL CONTINUE TO BAKE THE
SOUTHERN PLAINS THROUGH THE WEEKEND. H5 HEIGHTS ARE PROGGED TO
REMAIN IN THE VICINITY OF 595 DAM THROUGH SATURDAY WITH THE
ANTICYCLONE ANCHORED OVER NORTH TX. WE WILL REMAIN UNDER DEEP
EASTERLY FLOW BUT IT DOES NOT APPEAR THAT WE WILL SEE ANY
SIGNIFICANT INTERACTION WITH ANY TROPICAL FEATURES DURING THIS
FORECAST PERIOD.
TEMPERATURES WILL REMAIN ABOVE 100 DEGREES AREAWIDE...WITH MANY
LOCATIONS NEAR OR JUST ABOVE 105 DEGREES THROUGH SATURDAY. I HAVE
CONTINUED TO FORECAST DEWPOINTS LOWER THAN GUIDANCE PER SUMMER
TRENDS LIKELY BASED ON THE LACK OF SOIL MOISTURE. THIS KEEPS HEAT
INDICES AT OR UNDER 105 DEGREES DURING THE AFTERNOON. THIS WILL
RESULT IN MARGINAL HEAT ADVISORY CRITERIA AT BEST SO THE HEADLINE
WILL NOT BE EXTENDED AT THIS TIME. WILL LET THE DAY SHIFT MAKE THAT
CALL.
BY THE BEGINNING OF NEXT WEEK THE MODELS CONTINUE TO SHOW THE RIDGE
RETROGRADING TO THE WEST OVER THE SOUTHWEST CONUS. THIS WOULD
PROVIDE NORTHWEST FLOW ALOFT OVER THE SOUTHERN PLAINS OPENING THE
DOOR FOR SOME NOCTURNAL MCS SURPRISES TO OUR NORTH. ANYTHING THAT
DEVELOPS WILL VERY LIKELY REMAIN TO OUR NORTH BUT IT IS WORTH NOTING
THAT THE LOW LEVEL JET IS PROGGED TO INCREASE BY THIS TIME. ANY
ACTIVITY IN THE CWA WOULD BE A LONG SHOT AT BEST SO I WILL SAY NO
MORE FOR FEAR OF PLANTING FALSE HOPE AND/OR WISHCASTING.
NONETHELESS...WE SHOULD SEE MID LEVEL HEIGHTS FALL SLIGHTLY TOWARD
THE END OF THE PACKAGE. MAX TEMPS ARE STILL FORECAST 5-7 DEGREES
ABOVE NORMAL BUT THAT IS BETTER THAN 10-12 DEGREES HIGHER.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 105 79 105 78 103 / 10 10 0 0 0
SAN ANGELO 106 77 105 76 104 / 0 0 0 0 0
JUNCTION 104 75 103 75 102 / 0 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COLEMAN...HASKELL...JONES...MASON...
MCCULLOCH...RUNNELS...SAN SABA...SHACKELFORD...TAYLOR...
THROCKMORTON.
&&
99/99/24
Hazardous weather outlook, Aug 3, 4:43 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
543 AM CDT WED AUG 3 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
543 AM CDT WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY CONTINUES THROUGH THIS EVENING ROUGHLY ALONG AND
EAST OF A LINE FROM HASKELL...TO BALLINGER...TO MASON. HEAT INDEX
VALUES AROUND 105 DEGREES ARE EXPECTED THIS AFTERNOON AND EVENING.
RESIDENTS IN THESE AREAS ARE ADVISED TO DRINK PLENTY OF WATER...
TAKE AS MANY BREAKS AS POSSIBLE IF WORKING OUTSIDE...AND REMAIN
ALERT FOR SIGNS OF HEAT- RELATED ILLNESS IN THEMSELVES AND THOSE
AROUND THEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Menard
- When
- August 3, 1:00 PM CST to August 5, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The Whitehead Fire located near the Menard and Concho County Line burned approximately 451 acres. The wildfire threatened two homes but were saved by the fire fighters.
Wildfire, Taylor
- When
- August 4, 3:00 PM CST to August 5, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The Wimberly Fire near Wimberly Road and Farm to Market Road 1235 burned 406 acres. The fire burned tall grass 4 miles north of Merkel. Single-engine airtankers from Mineral Wells responded to the blaze.
Wildfire, Jones
- When
- August 6, 12:00 AM CST to August 7, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The CR-3116 Fore was located about 3 miles east of Anson and this fire burned about 300 acres. Some structures were threatened but none were damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Damaging Winds in Tennessee, August 3, 2011$101,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341922, 341926, 341928.